PITTSBURGH (KDKA) — The last thing you expect when you are on birth control is an unintended pregnancy, but that is exactly what happened to a Miami woman represented by a law firm with offices in Pittsburgh.
“Our client has gone through a lot, unfortunately,” says attorney Roopal Luhana, with Chaffin Luhana. “Not only did she become pregnant, but after becoming pregnant she suffered a lot of physical and emotional damages because she suffered a miscarriage.”
Attorneys for the woman say it was the birth control pill Taytulla, a soft gel oral contraceptive manufactured by Allergan USA and widely distributed by doctors in free sample packs.
In a lawsuit just filed, they allege Allergan reversed the order of maroon and pink pills to the detriment of women.
“If you look at the blister packs, they have 28 pills, as Roopal said, and there are four that are just reminder pills — they are simple placebos — and those four were simply put at the front of the line instead of the back of the line,” notes attorney Eric Chaffin. “So women, as Roopal said, who think they are being protected from pregnancy, unfortunately, aren’t.
“As a result, women are becoming pregnant like our client we filed the first case in the country for,” adds Chaffin.
With 170,000 sample packs out there, more pregnancies are likely, the attorneys say.
“Several women have contacted us and we are currently investigating their cases,” notes Luhana.
“Unfortunately, because there are 170,000 samples out there that are wrongly sequenced, and they’ve been out there since August of 2017, and they really aren’t set to expire until next year, the propensity or chance of a woman becoming pregnant using these pills is still significant,” says Chaffin.
Allergan issued a recall on May 29, but the lawyers say that could be too late for some.
They urge women who use Taytulla to contact their physicians.
“You can look at your sample pack and if you have those maroon pills up front in the sample pack — the first four in the sequence — not at the end, then that’s a good sign that you have a mis-sequenced packet and, therefore, you should contact your doctor,” says Chaffin.